Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 35, NWS Austin/San Antonio, TX

May 11, 2011Burnet County, Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2011, 5:29 PM CDT for Burnet County, Travis County, Williamson County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 5:29 PM CDT (22:29 UTC)
Expired
May 11, 2011, 6:15 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Burnet County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 48 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:30 PM CDTHAIL 15 S Bertram, TXLARGE HAIL NEAR OATMEAL ALONG WITH AN INCH OF RAINFALL IN LESS THAN 30 MINIUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS54 KEWX 112229
SVREWX
TXC053-453-491-112315-
/O.NEW.KEWX.SV.W.0035.110511T2229Z-110511T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BURNET COUNTY...
  EXTREME NORTHWESTERN TRAVIS COUNTY...
  NORTHWESTERN WILLIAMSON COUNTY...

* UNTIL 615 PM CDT.

* AT 522 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR OATMEAL...OR 7 MILES SOUTH OF BERTRAM...AND MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LIBERTY HILL...JOPPA...
  MAHOMET...ANDICE...BRIGGS AND FLORENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3096 9785 3092 9783 3090 9771 3090 9767
      3088 9766 3056 9803 3067 9819 3100 9789
TIME...MOT...LOC 2229Z 221DEG 30KT 3069 9803

$$
3 follow-up statements
569 
WWUS54 KEWX 112239
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT WED MAY 11 2011

TXC053-453-491-112315-
/O.CON.KEWX.SV.W.0035.000000T0000Z-110511T2315Z/
BURNET TX-WILLIAMSON TX-TRAVIS TX-
539 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EXTREME NORTHWESTERN TRAVIS...NORTHWESTERN WILLIAMSON AND EAST
CENTRAL BURNET COUNTIES...

AT 530 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR BERTRAM...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAHOMET BY 545 PM CDT...
  BRIGGS AND ANDICE BY 550 PM CDT...
  FLORENCE BY 600 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3096 9785 3092 9783 3090 9771 3090 9767
      3088 9766 3056 9803 3067 9819 3100 9789
TIME...MOT...LOC 2239Z 221DEG 30KT 3075 9797

$$
338 
WWUS54 KEWX 112252
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 PM CDT WED MAY 11 2011

TXC053-453-491-112315-
/O.CON.KEWX.SV.W.0035.000000T0000Z-110511T2315Z/
BURNET TX-WILLIAMSON TX-TRAVIS TX-
552 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EXTREME NORTHWESTERN TRAVIS...NORTHWESTERN WILLIAMSON AND EAST
CENTRAL BURNET COUNTIES...

AT 543 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR OATMEAL...OR 7 MILES SOUTH OF BERTRAM...MOVING NORTHEAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF JOPPA BY 600 PM CDT...
  MAHOMET BY 605 PM CDT...
  ANDICE AND BRIGGS BY 610 PM CDT...
  FLORENCE BY 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3096 9785 3092 9783 3090 9771 3090 9767
      3088 9766 3056 9803 3067 9819 3100 9789
TIME...MOT...LOC 2252Z 221DEG 30KT 3070 9797

$$
011 
WWUS54 KEWX 112303
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT WED MAY 11 2011

TXC453-112314-
/O.CAN.KEWX.SV.W.0035.000000T0000Z-110511T2315Z/
TRAVIS TX-
603 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN TRAVIS
COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3075 9805 3100 9789 3096 9785 3092 9783
      3090 9771 3090 9767 3088 9766 3066 9792
TIME...MOT...LOC 2304Z 221DEG 30KT 3077 9789

$$

TXC053-491-112315-
/O.CON.KEWX.SV.W.0035.000000T0000Z-110511T2315Z/
BURNET TX-WILLIAMSON TX-
603 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN WILLIAMSON AND EAST CENTRAL BURNET COUNTIES...

AT 556 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR LIBERTY HILL...OR 7 MILES EAST OF BERTRAM...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDICE AND BRIGGS BY 610 PM CDT...
  FLORENCE BY 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3075 9805 3100 9789 3096 9785 3092 9783
      3090 9771 3090 9767 3088 9766 3066 9792
TIME...MOT...LOC 2304Z 221DEG 30KT 3077 9789

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:04 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 11, 4:04 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
404 PM CDT WED MAY 11 2011

.DISCUSSION...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10 PM CDT THIS
EVENING FOR THE FOLLOWING COUNTIES...BLANCO...HAYS...TRAVIS AND
WILLIAMSON COUNTIES.

SHOWERS AND STORMS...SOME OF THEM SEVERE IN NATURE...WILL CONTINUE
TO AFFECT PORTIONS OF THE HILL COUNTRY...ESPECIALLY THOSE WITHIN
THE WATCH AREA THROUGH LATE THIS EVENING.

THIS SENSIBLE WEATHER CONDITIONS WILL CONTINUE TO ABOUT MIDNIGHT
AS IT MOVES EASTWARD TOWARDS THE NORTHEAST HILL COUNTRY AND AREAS
ALONG THE I-35 CORRIDOR INCLUDING THE AUSTIN METRO AREA. EXPECT
MODERATE TO LOCALIZED HEAVY SHOWERS AND STRONG TO SEVERE STORMS
TONIGHT WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

SIMILAR WEATHER CONDITIONS ARE EXPECTED ONCE AGAIN THURSDAY AFTERNOON
ACROSS SOUTH CENTRAL TEXAS. HOWEVER...SHOWERS AND STORMS SHOULD
DEVELOP MORE FREQUENT ALONG THE I-35 CORRIDOR AND EAST. EXPECT
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MAINLY OVER THE COASTAL
BEND AREA. RAINFALL AMOUNTS COULD RANGE FROM ONE QUARTER TO HALF
INCH WITH HIGHER AMOUNTS OVER ISOLATED SPOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  84  69  87  59 /  30  40  20  -   -
AUSTIN BERGSTROM INTL AIRPORT  74  84  67  87  54 /  30  40  20  -   -
NEW BRAUNFELS MUNI AIRPORT     73  85  68  89  58 /  30  40  20  -   -
BURNET MUNI AIRPORT            69  83  63  82  55 /  30  30  20  -   -
DEL RIO INTL AIRPORT           74  90  70  93  64 /  20  20  10  -   -
GEORGETOWN MUNI AIRPORT        72  84  66  84  55 /  30  40  20  -   -
HONDO MUNI AIRPORT             75  86  69  92  59 /  30  30  20  -   -
SAN MARCOS MUNI AIRPORT        72  84  67  86  57 /  30  40  20  -   -
LA GRANGE - FAYETTE REGIONAL   74  85  71  85  56 /  30  50  40  10  -
SAN ANTONIO INTL AIRPORT       75  85  70  87  62 /  30  40  20  -   -
STINSON MUNI AIRPORT           77  86  72  91  62 /  30  40  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...19
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, May 11, 4:40 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
440 PM CDT WED MAY 11 2011

TXZ171>173-183>194-202>209-217>225-228-122145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
440 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR
GILLESPIE...LLANO...BURNET...BLANCO...HAYS...TRAVIS... AND
WILLIAMSON COUNTIES UNTIL 10 PM CDT TONIGHT. THE STORMS WILL
CONTINUE TO AFFECT THE NORTHEASTERN HILL COUNTRY INCLUDING THE
AUSTIN METRO AREA THROUGH LATE THIS EVENING. THE PRIMARY THREATS
WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. THE
PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE HIGHEST CHANCES OF STORMS WILL THE NORTHERN
HILL COUNTRY AND EAST OF THE I-35 CORRIDOR...ESPECIALLY THE FAR
SOUTHEASTERN COUNTIES AND THE COASTAL BEND AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND THURSDAY.

In the hours before

Local storm report, May 11, 3:13 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             QUEMADO                 28.95N 100.63W
05/11/2011  E1.75 INCH       MAVERICK           TX   POST OFFICE

&&

EVENT NUMBER EWX1100115

JPB
Local storm report, May 11, 3:18 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
318 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 SE CASTELL            30.62N  98.40W
05/11/2011  E0.88 INCH       BURNET             TX   PUBLIC

            DIME TO NICKEL

&&

EVENT NUMBER EWX1100116

JPB
Local storm report, May 11, 3:39 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             LLANO                   30.75N  98.67W
05/11/2011  E1.00 INCH       LLANO              TX   LAW ENFORCEMENT

&&

EVENT NUMBER EWX1100117

JPB
Local storm report, May 11, 4:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 S KINGSLAND           30.65N  98.45W
05/11/2011  M0.88 INCH       LLANO              TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100118

AKF
Local storm report, May 11, 4:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 NNW MARBLE FALLS      30.66N  98.30W
05/11/2011  E0.25 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100119

AKF
Local storm report, May 11, 5:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 SW KINGSLAND          30.65N  98.47W
05/11/2011  E0.25 INCH       LLANO              TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100120

CA

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:03 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano27 min
May 11, 2:41 PM CDTSevere Thunderstorm WarningEWXLlano49 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Zavala48 min
May 11, 3:28 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano47 min
May 11, 3:57 PM CDTSevere Thunderstorm WarningEWXBurnet, Gillespie, Llano48 min
May 11, 4:32 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano43 min
May 11, 4:42 PM CDTSevere Thunderstorm WarningEWXBurnet48 min
May 11, 5:12 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson48 min
May 11, 6:28 PM CDTSevere Thunderstorm WarningEWXLlano47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.